Flood, Wapello
- When
- April 5, 5:19 PM CST to April 7, 6:00 PM CST
- Where
- Wapello County, 4.04 mi SSW of Eldon to 2.6 mi W of Eldon
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 40.870, -92.210
River flooding occurred from heavy rain along the Des Moines River at Ottumwa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
River flooding occurred from heavy rain along the Des Moines River at Ottumwa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 5, 3:04 PM CST, 2 hours 15 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 404 PM CDT Wed Apr 5 2017 .SHORT TERM.../Tonight through Thursday/ Issued at 404 PM CDT Wed Apr 5 2017 Cyclonic from from low pressure south of the state in southern Illinois will persist overnight and into Thursday. The deformation precipitation associated with the surface low will gradually diminish as well. Further west, a region of scattered showers has developed within a pv trough with embedded stronger elements. The showers will diminish with the loss of diurnal heating though will linger into the evening fueled by the upper level support. Much drier air will arrive later tonight into Thursday. Thursday will feature some sun, potential for diurnal cumulus development and breezy winds with increasing mixing through the day. .LONG TERM.../Thursday night through Wednesday/ Issued at 404 PM CDT Wed Apr 5 2017 The upper level ridge will begin to enter Iowa on Friday and be reinforced on Saturday. The thermal ridge will lag a bit and arrive Saturday night into Sunday. Friday will be a very nice with high pressure arriving and an abundance of sunshine. Saturday and Sunday will feature highs in the 60s and 70s which should accelerate the green up across the state. Severe weather potential remains Sunday into Monday with the switch to southwest flow. Still some uncertainties with the upper low timing and placement with the ECMWF coming in slower and further south with the GFS much too far north. Expect the solutions to begin to converge closer to the EC solution though a bit north of the 12z run. Won't go into too many severe weather details at this point with the spatial and temporal uncertainties remaining. Colder conditions will arrive behind the system with high temperatures falling back into the 40s and 50s into mid next week. && .AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/ Issued at 1247 PM CDT Wed Apr 5 2017 MVFR to local IFR cigs currently over south central to southeast Iowa along with areas of rain while VFR conditions reside to the north. Expect conditions to gradually improve throughout the period. A few showers area possible again over the west later today into the evening but the potential at any sites is low. Breezy northeast winds will become north/northwest overnight into Thursday. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Donavon LONG TERM...Donavon AVIATION...Donavon
Hazardous Weather Outlook National Weather Service Des Moines IA 424 PM CDT Wed Apr 5 2017 IAZ004>007-015>017-023>028-034>039-046>050-058>062-071>075- 082>086-093>097-062130- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Calhoun-Webster- Hamilton-Hardin-Grundy-Black Hawk-Greene-Boone-Story-Marshall- Tama-Guthrie-Dallas-Polk-Jasper-Poweshiek-Adair-Madison-Warren- Marion-Mahaska-Union-Clarke-Lucas-Monroe-Wapello-Ringgold-Decatur- Wayne-Appanoose-Davis- 424 PM CDT Wed Apr 5 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The chance for thunderstorms returns late this weekend. Strong to severe storms may be possible Sunday, however the exact details are uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Sunday. IAZ033-044-045-057-070-081-092-062130- Sac-Crawford-Carroll-Audubon-Cass-Adams-Taylor- 424 PM CDT Wed Apr 5 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Isolated non-severe thunderstorms are possible this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The chance for thunderstorms returns late this weekend. Strong to severe storms may be possible Sunday, however the exact details are uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Sunday.
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691794.